Lightning, Genesee
- When
- July 11, 9:25 AM EST
- Where
- Genesee County, 0.51 mi W of Fenton
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.800, -83.710
Lightning struck a house which caused a fire.
A few severe storms impacted areas south of M-59.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A few severe storms impacted areas south of M-59.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 11, 5:56 AM EST, 3 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 656 AM EDT MON JUL 11 2011 .AVIATION... //DISCUSSION... CONVECTIVE SYSTEM THAT CROSSED WISCONSIN OVERNIGHT AND HAS NOT WEAKENED AND IS NOW PROGRESSING THROUGH LAKE MICHIGAN. WILL BRING THE CHANCE OF THUNDERSTORMS FORWARD IN THE FORECAST GIVEN TRENDS EARLY THIS MORNING...WITH TEMPO GROUPS FOR ALL SITES BEGINNING AROUND 16Z FOR MBS TO 18Z-19Z DTW/DET. VFR CONDITIONS WILL RETURN IN THE WAKE OF THIS SYSTEM BY LATE AFTERNOON/EARLY EVENING WITH THE ACTUAL COLD FRONT THEN SHIFTING INTO THE AREA OVERNIGHT WITH A WIND SHIFT FROM SOUTHWEST TO NORTHWEST WITH TIME. FOR DTW...INCREASING DAYTIME INSTABILITY SHOULD ALLOW ONGOING STORMS TO THE WEST TO SPREAD INTO THE AREA BY 18Z-19Z WITH THE PERIOD OF BEST STORM CHANCES ONLY ENCOMPASSING 3 OR 4 HOURS. //DTW THRESHOLD THREATS... * MODERATE CONFIDENCE FOR THE OCCURRENCE OF THUNDERSTORMS DURING THE AFTERNOON. * MODERATE CONFIDENCE IN AT LEAST TEMPORARY CEILINGS AT OR BELOW 5000 FEET WITH CONVECTIVE ACTIVITY THIS AFTERNOON. && .PREV DISCUSSION...ISSUED 324 AM EDT MON JUL 11 2011 DISCUSSION... HOT AND HUMID TODAY. MOIST TROPICAL AIRMASS IN PLACE ACROSS THE MIDWEST (IOWA/MISSOURI)/WESTERN OHIO VALLEY...AS SURFACE DEW PTS ARE HOVERING IN THE MID 70S TO AROUND 80 DEGREES...WITH 850 MB DEW PTS OF 20 C NOTED ON THE KDVN/KILX 00Z SOUNDINGS. PW VALUES IN EXCESS OF 2 INCHES...RUNNING 150 TO 200 PERCENT OF NORMAL. THE GOOD NEWS IS IT APPEARS WE ARE ONLY GONG TO RECEIVE A GLANCING BLOW FROM THE EXTREME HEAT (STL HIT 97 DEGREES YESTERDAY)...AS COMPLEX OVER SOUTHERN MINNESOTA IS PROPAGATING TO THE SOUTHEAST AND SHOULD HELP DISRUPT THE MOISTURE TRANSPORT INTO LOWER MICHIGAN...ALONG WITH PROVIDING SOME CONVECTIVE DEBRIS AT THE VERY LEAST. IN ADDITION...MAX INSTABILITY/850 THETA-E RIDGE AXIS LOOKS TO BECOME POSITIONED MORE WEST TO EAST AS THE DAY GOES ON...AND WILL BE STRETCHED ACROSS THE NORTHERN OHIO VALLEY...CALLING INTO QUESTION HOW MUCH RAIN WE WILL SEE AS THE SURFACE COLD FRONT IS RATHER DIFFUSE AND PREFRONTAL TROUGH/MOISTURE AXIS TO OUR SOUTH MAY BE THE BETTER FOCUS. EVEN SO...STILL THINK THERE IS A SLIGHT CHANCE OF SEVERE STORMS WITH 0-6 KM BULK SHEAR OF AROUND 40 KNOTS ADVERTISED WITH 0-2 KM CAPE UP TO 1500 J/KG (PER GFS). WITH 850 MB TEMPS NOW FORECASTED TO BE MOSTLY IN THE 20 TO 22 C RANGE (PER 00Z UKMET)...EXPECTING MAXES TO HOLD PREDOMINATELY IN THE LOWER 90S...WHICH COUPLED WITH DEW PTS IN THE LOWER 70S WILL PUSH HEAT INDICES TOWARD 100 DEGREES...BUT WANTED TO HOLD OFF ON HEAT ADVISORY AS NO SURE WE WILL SEE 3 HRS OR MORE...COUPLED WITH CLOUD COVER AND COOLING SHOWER CONCERNS. THE UPPER LEVEL TROUGH OVER CENTRAL CANADA WILL BE OUR DOMINATE WEATHER INFLUENCE OVER THE NEXT SEVERAL DAYS...AS IT DIGS SOUTHEAST THROUGH THE GREAT LAKES REGION EARLY WEDNESDAY AND INTO NEW ENGLAND BY WEDNESDAY NIGHT. ONCE OUR CHANCE OF RAIN GOES BY WAYSIDE TODAY AND TONIGHT...WE ARE LOOKING AT ANOTHER STRETCH OF DRY WEATHER AS LARGE CANADIAN SURFACE HIGH TAKES CONTROL. AT LEAST THE HEAT AND HUMIDITY WILL BE GONE...WITH HIGH TEMPERATURES PROBABLY COMING UP SHORT OF 80 DEGREES ON WEDNESDAY WITH SUBSTANTIAL COLD ADVECTION...850 MB TEMPS DROPPING INTO THE HIGH SINGLE NUMBERS TO AROUND 10 C. A GRADUAL WARMUP WILL THEN COMMENCE AS WE GET INTO THE RETURN FLOW. MARINE... LIGHT SOUTHWEST WINDS WILL PERSIST TODAY AHEAD OF A WEAK FRONTAL BOUNDARY...WHICH WILL BRING A CHANCE OF THUNDERSTORMS. WINDS WILL VEER TO NORTHWEST BEHIND THIS FRONT TONIGHT. A STRONGER COLD FRONT WILL SWEEP THROUGH THE REGION LATE TUESDAY. THE NORTHWEST FLOW WILL INCREASE APPRECIABLY BEHIND THE FRONT...WITH GUSTS APPROACHING 25 KNOTS. WINDS WILL SETTLE BACK DOWN WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE REGION. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....DG SHORT TERM...DG LONG TERM....99 MARINE.......SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 928 AM EDT MON JUL 11 2011 MIZ047>049-053>055-060>063-068>070-075-076-082-083-120815- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 928 AM EDT MON JUL 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 PM. NUMEROUS THUNDERSTORMS WILL OCCUR TODAY...MAINLY BEFORE 4 PM. WIND GUSTS TO 70 MPH WILL BE THE PRIMARY SEVERE WEATHER HAZARD. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HAIL TO ONE INCH IN DIAMETER AND TORRENTIAL RAIN. STORM MOTION WILL BE TO THE EAST AT 40 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT AS A WARM FRONT LIFTS THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION HAS ALREADY OCCURRED. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-120815- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 928 AM EDT MON JUL 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 PM. NUMEROUS THUNDERSTORMS WILL OCCUR TODAY...MAINLY BEFORE 4 PM. WIND GUSTS TO 70 MPH WILL BE THE PRIMARY SEVERE WEATHER HAZARD. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HAIL TO ONE INCH IN DIAMETER AND TORRENTIAL RAIN. STORM MOTION WILL BE TO THE EAST AT 40 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT AS A WARM FRONT LIFTS THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS ALREADY OCCURRED. SC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 839 AM EDT MON JUL 11 2011 MIZ047-048-053-060-111330- BAY-MIDLAND-SAGINAW-SHIAWASSEE- 839 AM EDT MON JUL 11 2011 ...SPECIAL WEATHER STATEMENT... AT 837 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF MOUNT PLEASANT TO GRAND RAPIDS...MOVING EAST AT 55 MPH. * THUNDERSTORMS WILL BE NEAR... OIL CITY AND PLEASANT VALLEY BY 905 AM EDT... SANFORD AND MERRILL BY 915 AM EDT... MARION SPRINGS BY 920 AM EDT... MIDLAND AND ST. CHARLES BY 925 AM EDT... OAKLEY AND CHESANING BY 930 AM EDT... STAY TUNED FOR FURTHER INFORMATION REGARDING THESE THUNDERSTORMS. MANN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 853 AM EDT MON JUL 11 2011 MIZ047-048-111415- BAY-MIDLAND- 853 AM EDT MON JUL 11 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 851 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF COLEMAN TO 10 MILES SOUTHWEST OF OIL CITY...MOVING EAST AT 45 MPH. WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... PLEASANT VALLEY AND OIL CITY BY 905 AM EDT... SANFORD AND EDENVILLE BY 920 AM EDT... MIDLAND BY 930 AM EDT... AUBURN BY 940 AM EDT... LINWOOD BY 945 AM EDT... PINCONNING AND KAWKAWLIN BY 950 AM EDT... ESSEXVILLE BY 955 AM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MANN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 912 AM EDT MON JUL 11 2011 MIZ053-060-061-111415- GENESEE-SAGINAW-SHIAWASSEE- 912 AM EDT MON JUL 11 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 907 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES NORTHWEST OF ST. CHARLES TO 22 MILES WEST OF ST. CHARLES TO 27 MILES WEST OF LAINGSBURG...MOVING EAST AT 55 MPH. WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... MARION SPRINGS BY 920 AM EDT... ST. CHARLES BY 925 AM EDT... OAKLEY AND HENDERSON BY 930 AM EDT... SAGINAW AND OWOSSO BY 935 AM EDT... ZILWAUKEE AND NEW LOTHROP BY 940 AM EDT... PERRY AND MORRICE BY 945 AM EDT... LENNON AND FRANKENMUTH BY 950 AM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MANN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 926 AM EDT MON JUL 11 2011 MIZ082-111445- LENAWEE- 926 AM EDT MON JUL 11 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 919 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR JACKSON TO BRONSON... MOVING SOUTHEAST AT 35 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... CEMENT CITY AND ADDISON BY 950 AM EDT... HUDSON BY 955 AM EDT... ONSTED AND CLAYTON BY 1005 AM EDT... MORENCI AND ADRIAN BY 1025 AM EDT... TECUMSEH BY 1030 AM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MANN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 948 AM EDT MON JUL 11 2011 MIZ060-061-068-111445- GENESEE-LIVINGSTON-SHIAWASSEE- 948 AM EDT MON JUL 11 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 944 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW LOTHROP TO 20 MILES SOUTHWEST OF PERRY...MOVING EAST AT 50 MPH. WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... LENNON AND DURAND BY 955 AM EDT... MOUNT MORRIS AND SWARTZ CREEK BY 1000 AM EDT... GAINES AND FLINT BY 1005 AM EDT... DAVISON AND FOWLERVILLE BY 1010 AM EDT... GREGORY AND OAK GROVE BY 1015 AM EDT... PINCKNEY AND HOWELL BY 1020 AM EDT... HAMBURG AND HARTLAND BY 1030 AM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MANN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1020 AM EDT MON JUL 11 2011 MIZ069-111515- OAKLAND- 1020 AM EDT MON JUL 11 2011 ...SPECIAL WEATHER STATEMENT... AT 1017 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF HOLLY TO 15 MILES WEST OF MILFORD...MOVING EAST AT 55 MPH. WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... SOUTH LYON BY 1030 AM EDT... MILFORD AND CLARKSTON BY 1035 AM EDT... OXFORD AND NOVI BY 1040 AM EDT... WEST BLOOMFIELD AND PONTIAC BY 1045 AM EDT... ROCHESTER BY 1050 AM EDT... TROY AND SOUTHFIELD BY 1055 AM EDT... ROYAL OAK BY 1100 AM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MANN/CB
The Detroit radar (KDTX), 22 km away, was scanning. The volume nearest the first event began at 14:25 UTC.
17 thunderstorm wind, 1 lightning. Local standard time, as filed.
Lightning struck a house which caused a fire.
Trees and wires reported down.
Small tree branches blown down, along with damage to a roof shed.
Two trees reported blown down.
Trees and power lines reported down.
Large tree limb fell onto a house.
Six inch diameter tree limbs reported down.
Tree limbs up to 8 inches in diameter reported down.
Large tree limbs reported down.
Large tree limb reported down.
Tree limbs up to 1 foot in diameter reported down.
Trees reported blown down.
Trained spotter estimated a 60 mph thunderstorm wind gust.
Large tree and power lines reported down.
Trees and tree limbs reported blown down.
Large tree limbs reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332082, 332070, 332071, 332079, 332072, 332080, 332073, 332074, 332097, 332075, 332098, 332076, 332077, 332099, 332081, 332078, 332101, 332100.